Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest medication for neuropathic Pain

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3222 Questions

default
Posted on Mon, 9 Nov 2015 in Pain Management
Question: What is the safest non psychotropic medication you would recommend to treat nerve pain which i am currently experiencing in my right leg as well as lower back pain in my L4 and L5 disc?
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
quite a lot of choices.

Detailed Answer:
technically the safest is gabapentin, this non-addictive, anti-epileptic has no clear upper limit on how much can be safely given because .. well... we haven't found a dose that is truly dangerous. It damps down nerves and is effective on nerve pain. Side effect is a 1 in 3 chance of (mild) sleepiness.
Also quite safe is pregabalin. WHen it came out we thought it acted by being turned into gabapentin by the liver. It has other (overlapping) effects on nerves and is likely both a bit more effective for nerve pain AND is considered (lowest risk category) an addictive drug.
Amitryptiline is a non-addictive anti-depressant with very good pain effects through basically every way a nerve pill can act (anti-epileptic, lidocaine like, and spinal blocking of pain). BUT it's quite dangerous if taken as an overdose and quite often mild side effects of sleepiness, dry mouth, drying up of everything else, occur. But, it's pretty safe.
Cymbalta is similar. A bit better as an anti-depressant, a bit worse as a pain drug.
Lidocaine patches work, are safe, but work well ONLY on contexts where the pain is almost on the skin surface. Not great on disks
Tramadol is not entirely safe (moderately overtaking it can cause seizures) and somewhat habit forming and has some narcotic effects along with nerve effects.
That is all the usual ones; there are closely related ones that are rarely used like dilantin, but these are the main ones.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Back pain

doctor1 MD

hi.i had an urinary tract infection in november and took the meds i was given and still have lots of pain in my lower pelvis lower back hip on both sides but mostly the right side.i have been having this pain since june after i found out i had a sliped vertabre..i have constant back pain due to that but this every day pain is very unpleasent..my urine is drak and sometimes is bubbly and has a odour..i can barely move and have hard time to get up in the morning due to the sever pain..should i go to the hospital? thanks!

doctor1 MD

I am 55, slim built, no disease. For a month, I have stated having pain in my knees. it started with left knee and soon having constant pain in both knees. Sometimes I feel pain in different parts, from thigh to calf mussles and I feel a strong urge as to tie some rope at different places for 1 or 2 minute as it gives me temporary relief. While waking up in the morning, I feel low back pain. No arthritis history in our family. I had been an airlines officer with a quite hectic life. After taking voluntary retirement, I am confined to home, though regularly taking 2-3 kms walk daily. I am taking calcium tablets, voveran 50 mg on my own and applying local pain relieving creams. My urine test is normal. Should I go for blood uric acid or any other test. Kindly prescrible some remedy.

doctor1 MD

hi , i m 27 male. did weight lifting 6 yrs ago.due to back pain i quit but started feeling pain and weakness in my major joints like shoulder knees neck. i feel severe pain in left shoulder mri is normal stifness in kness and back pain mri is clincikelly normal. hv had steriod injection in shoulder. no reilf

doctor1 MD

Hello doctor, I m 37 and into IT field, do not eat meat, eggs , eat food. No smoking and alcohol habits. I ve been going through right hand side pain which starts 1 inch above belly and continues 2 inch below. I do not have pain on the LHS. This pain is whole day, before and after eating, before and after nature call. Have tried all antacides, visited many doctors and clinics. This is 15 th year of this cause and no medicine has given me relief. I have lot of fatigue in whole body. At times I feel like dropping spoon from my hand. My forehead is always heavy with cold and eyes remain redish and pale whole day. the hunger is absolutely abnormal and there is nautia whole day. The nature call is abnormal with gastritis . It also pains in the portion of pant belt in horizontal direction but thats not constant. Day by day my signature is getting changed and I ve lost flow in the writing. Generally there is neck and back pain due to fatigue. The sleep is highly unstable although I was known for sleeping long hours during my collage days. I haven t lost weight but it never increases. After closing eyes, I feel pressure in the forehead. In Sept 2011, I started having bad sight while looking at a projector in conference room. I keep sneezing but with dry cold. In general the feeling can be specified as someone is sucking me like taking the air off the baloon. The stomoch remains flat even after taking good amount of food and is generally very tight. Previously Barium, gastroentrological test are done with normal results.

doctor1 MD

I get a lower back pain which is excrucitating right after my cycle ends.its remians for 4-5 days. And have to take painkillers.Its very debiliating.The feeling is like something in stuck inside which is unable to come out.My lower portion gets...

doctor1 MD

very small amount of brownish discharge after wiping, I finished my period just under 2 weeks ago, although I can't be precise. any reason for this?

doctor1 MD

I am 77 and take heart disease medications. I have lower back pain , am fatigued and joint pain. Suggestions?